Alert archive / South Dakota / Red Flag Warnings in 2012

Red Flag Warning 27, NWS Sioux Falls, SD

October 10, 2012

NWS Sioux Falls, SD issued this red flag warning at Oct 10, 2012, 3:41 AM CDT. It took effect at Oct 10, 2012, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2012, 3:41 AM CDT (08:41 UTC)
In effect from
Oct 10, 2012, 1:00 PM CDT
Expired
Oct 10, 2012, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WWUS83 KFSD 100841
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT WED OCT 10 2012

...RED FLAG WARNING THIS AFTERNOON IN AN AREA BOUNDED BY HURON TO
BROOKINGS...AND MITCHELL TO SIOUX FALLS...FOR LOW HUMIDITY AND
GUSTY SOUTHWEST WINDS...

.WINDS WILL BE SOUTHWEST TODAY AHEAD OF AN ADVANCING COLD FRONT...
AND WILL BECOME RATHER STRONG AGAIN IN EAST CENTRAL SOUTH DAKOTA
WITH FREQUENT GUSTS AROUND 30 MPH THIS AFTERNOON. IN ADDITION...
MINIMUM HUMIDITY VALUES WILL FALL CLOSE TO 20 PERCENT. COMBINED
WITH EXTREMELY DRY VEGETATION...ANY GRASS FIRES THAT START WILL BE
FAST MOVING AND INTENSE. 

SDZ256-257-101645-
/O.NEW.KFSD.FW.W.0027.121010T1800Z-121011T0000Z/
MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY-
341 AM CDT WED OCT 10 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 256 AND 257...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 256 AND
  257...WHICH INCLUDES THE HURON...BROOKINGS...MITCHELL AND SIOUX
  FALLS AREAS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* IMPACTS...FAST MOVING AND INTENSE GRASSLAND FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
893 
WWUS83 KFSD 101543
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT WED OCT 10 2012

...RED FLAG WARNING THIS AFTERNOON IN AN AREA BOUNDED BY HURON TO
BROOKINGS...AND MITCHELL TO SIOUX FALLS...FOR LOW HUMIDITY AND
GUSTY SOUTHWEST WINDS...

.WINDS WILL BE SOUTHWEST TODAY AHEAD OF AN ADVANCING COLD FRONT...
AND WILL BECOME RATHER STRONG AGAIN IN EAST CENTRAL SOUTH DAKOTA
WITH FREQUENT GUSTS AROUND 25 MPH LATE THIS AFTERNOON. IN ADDITION...
MINIMUM HUMIDITY VALUES WILL FALL CLOSE TO 20 PERCENT. COMBINED
WITH EXTREMELY DRY VEGETATION...ANY GRASS FIRES THAT START WILL BE
FAST MOVING AND INTENSE.

SDZ256-257-102345-
/O.CON.KFSD.FW.W.0027.121010T1800Z-121011T0000Z/
MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY-
1043 AM CDT WED OCT 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 256 AND
257...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 256 AND 
  257.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...FAST MOVING AND INTENSE GRASSLAND FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
794 
WWUS83 KFSD 102342
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT WED OCT 10 2012


SDZ256-257-110045-
/O.EXP.KFSD.FW.W.0027.000000T0000Z-121011T0000Z/
MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY-
642 PM CDT WED OCT 10 2012

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW HUMIDITY AND
GUSTY WINDS FOR FIRE WEATHER ZONES 256 AND 257...

WINDS WILL CONTINUE TO DECREASE THROUGH THE EVENING...WHILE
RELATIVE HUMIDITY WILL RISE WITH EVENING COOLING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 9, 10:52 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 9, 10:52 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT TUE OCT 9 2012

.DISCUSSION.../ISSUED AT 920 PM CDT/
SEEING A BROAD AREA OF BROKEN CLOUDS STREAMING ACROSS THE
NORTHEASTERN HALF OF THE CWA...IN ASSOCIATION WITH A VORT LOBE
SWINGING SOUTHWARD ON THE BACKSIDE OF AN UPPER LEVEL TROUGH AXIS
SITUATED THROUGH THE WESTERN GREAT LAKES REGION THIS EVENING. STILL
A GOOD BIT OF CLOUD COVER UPSTREAM...SO SLOWED DOWN DECREASE OF
CLOUDS IN OUR EAST THROUGH THE REMAINDER OF THE NIGHT. EVEN WITH THE
CLOUDS...THINK LOW TEMPERATURES ARE ON TRACK WITH THE EXPECTATION
THAT MOST CLOUDS WILL BE GONE BY VERY EARLY MORNING ON WEDNESDAY.
UPDATES ARE OUT.

&&

.PREV DISCUSSION.../ISSUED AT 331 PM CDT/
COLD POCKET DROPPING DOWN IN NORTHWEST FLOW RESULTING IN VERY
MARGINAL INSTABILITY AT CLOUD LAYER.  CAPE VALUES APPEAR TO BE IN
THE 40-80 J/KG RANGE. MOISTURE WILL HAVE A HARD TIME REACHING THE
SURFACE WITH MOISTURE QUITE LIMITED BUT WILL LEAVE SPRINKLE MENTION
IN THE FORECAST THROUGH 00Z. GUSTY WINDS AND LOW CLOUDS SHOULD
QUICKLY SUBSIDE THIS EVENING WITH SUNSET AS SURFACE RIDGE BUILDS
INTO CENTRAL SOUTH DAKOTA THIS EVENING...AND SLIDES SOUTH THROUGH
THE OVERNIGHT. CLEARING SKIES...A DRY ATMOSPHERE AND LIGHT WINDS
SHOULD ALLOW TEMPERATURES TO FALL WELL INTO THE 20S.

RETURN FLOW WILL INCREASE ACROSS THE AREA FROM WEST TO EAST ON
WEDNESDAY. WITH WINDS HANGING IN THE 10-20 KNOT RANGE AND RH VALUES
FALLING TO 20-25 PERCENT...A HIGH AND VERY HIGH RANGELAND FIRE
DANGER IS EXPECTED. THERE MAY BE A FEW HIGH CLOUDS ACROSS THE NORTH
AND EAST CORNER OF THE FORECAST AREA...OTHERWISE MOSTLY SUNNY SKIES
SHOULD PREVAIL. /

A MILD START TO THE NIGHT FOR ALL ON WEDNESDAY NIGHT WITH
STRENGTHENING SOUTHWEST GRADIENT ACROSS THE AREA. HOWEVER...WILL SEE
A FRONTAL ZONE PUNCH SOUTHWARD WITH STRONG WAVE DIVING INTO THE
GREAT LAKES. FAIRLY FORMIDABLE THERMAL GRADIENT WILL WORK
SOUTHWARD...WITH FRONT EXITING ALL BUT PERHAPS THE FAR SOUTHEAST BY
12Z THU. STRONG MID LEVEL FORCING INITIALLY AS WAVE SHEARS PAST ON
THURSDAY WILL INTERACT WITH THE MID LEVEL FRONT/MOISTURE TO REALLY
THICKEN UP THE CLOUDS...AND MAY EVEN SEE A FEW LIGHT
SHOWERS/SPRINKLES PUSHING TOWARD THE NORTHWEST CWA IN THE MORNING.
HOWEVER...DRY AIR DRIVING SOUTHWARD AND THE OVERALL WEAKENING OF THE
MID LEVEL FRONTOGENESIS SHOULD KEEP CLOUDS THE PRIMARY THREAT FOR
OUR AREA. MUCH COOLER AIR WILL DROP IN BEHIND THE FRONT ON THURSDAY
WITH HIGHS STRUGGLING WITH CLOUDS AS WELL...MAINLY 5 TO 10 DEGREES
COOLER SOUTHEAST TO 15 TO 20 DEGREES COLDER NORTHWEST.

COLDEST NIGHT APPEARS TO SET IN THURSDAY NIGHT AS RIDGE BUILDS INTO
THE AREA...WITH DRY AIR...LIGHT WINDS...AND MAINLY CLEAR SKIES
PROVIDE COMPLEMENTARY SUPPORT TO A STRONG RADIATIVE NIGHT...AND THUS
PUSHED TEMPS TOWARD THE LOWEST END OF ENVELOPE.

WITH EXPECTED LAG IN MOISTURE RETURN AS FLOW TRAJECTORY CONTINUES
OUT OF THE EXITING RIDGE...THE AFTERNOON HUMIDITY WILL END UP QUITE
LOW...IN THE 20-30 PERCENT RANGE FOR MOST. CERTAINLY AN ENHANCEMENT
TO FIRE DANGER...AND A NOT SO SIZABLE INCREASE IN WINDS WOULD LEAD
TO SOME NEAR CRITICAL CONDITIONS. CLOUDS WILL BE INCREASING AS
MOISTURE FLOWS IN ALOFT...SO KEPT HIGHS SOMEWHAT BELOW THE MIXING
POTENTIAL SOUTH...AND WENT FOR FULL MIXING TO 900 HPA NORTH.

FOR THE EXTENDED RANGE /FRIDAY NIGHT THROUGH TUESDAY/ THERE LOOKS TO
BE THE FIRST SIGNIFICANT PRECIPITATION THREAT TO MUCH OF THE AREA IN
QUITE A WHILE...AS AN UPPER LOW IN THE SOUTHWESTERN U.S. EJECTS
TOWARD THE NORTHERN PLAINS. TRENDS IN 12Z GFS/ECMWF WAS A BIT
SLOWER...QUITE A BIT SLOWER IN THE LATTER...SO OVERALL DID SLOW UP
ONSET A BIT AND LINGER A BIT LONGER. HOWEVER...THERE IS SOME ELEVATED
INSTABILITY AND THETA E ADVECTION EARLY ON IN THE PERIOD...MAINLY
THROUGH SOUTHWEST MINNESOTA INTO NORTHWEST IOWA. IT IS VERY DRY AT
LOWER LEVELS...BUT WONDERING ABOUT POTENTIAL FOR SOME ISOLATED
SHOWERS IN MID LEVEL BAND WELL OUT AHEAD OF THE MAIN FORCING...WHICH
LOOKS TO APPROACH LATE AT NIGHT WITH STRENGTHENING LOW LEVEL JET.
KEPT THE MENTION OF THUNDER GENERALLY A CATEGORY BELOW COVERAGE OF
PRECIPITATION...WHICH IS AS HIGH AS CATEGORICAL LATER FRIDAY NIGHT
AND SATURDAY MORNING AS THE BROAD WARM ADVECTIVE WING DEVELOPS
AROUND THE SYSTEM. NORTHWARD PUSH OF DRY SLOT AND WEAKENING OF
THE ISENTROPIC FORCING WOULD SUGGEST A QUIETER TIME PERHAPS
DEVELOPING FROM SOUTH TO NORTH DURING SATURDAY...BUT DETAILS FAIRLY
HARD TO PIN DOWN YET ON SYSTEM.

IF FORCING ENDS UP AS SLOW AS ECMWF...OR EVEN AS STRONG AS THE
GFS... WOULD HAVE TO INFER AT LEAST A SMALL SEVERE THREAT ACROSS THE
SOUTHEAST CWA...CLOSEST TO THE WARM SECTOR...POTENTIAL TRIPLE
POINT...AND IN LOCATION OF STRONGER PV ADVECTION AROUND PEAK HEATING.

NOT A GREAT DEAL OF AGREEMENT IN THE EVOLUTION OF THE PATTERN AFTER
THIS EARLY WEEKEND SYSTEM. SURELY APPEARS THAT WILL NOT HAVE ANY
STRONG INTRUSION OF COOL AIR AS SYSTEM LIFTS NORTHEAST AND SETS UP A
ZONAL TO NORTHWEST FLOW. PERHAPS TRAILING WAVE GLANCING BY ON SUNDAY
NIGHT COULD YIELD A COUPLE OF SHOWERS IN THE NORTHEAST  QUADRANT...
OTHERWISE WILL KEEP DRY UNTIL TUESDAY...WHEN ENOUGH UNCERTAINTY IN
THE MID CONTINENT EVOLUTION OF TROFINESS TO AT LEAST WARRANT A
CHANCE LEVEL MENTION FOR THE TIME BEING. /CHAPMAN

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. LINGERING BKN-OVC MID
LEVEL CLOUDS ACROSS NORTHEAST PART OF FORECAST AREA WILL CONTINUE TO
GRADUALLY CLEAR AS HIGH PRESSURE RIDGE WORKS SLOWLY EAST THROUGH THE
NORTHERN/CENTRAL PLAINS. LIGHT WESTERLY WINDS OVERNIGHT WILL BECOME
SOUTHWESTERLY AND INCREASE AS SURFACE RIDGE SLIDES EAST OF THE AREA
WEDNESDAY MORNING...WITH 20-25KT GUSTS POSSIBLE IN THE AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Oct 9, 9:05 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT TUE OCT 09 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
905 PM CDT TUE OCT 09 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FIRE DANGER INDEX WILL REACH THE HIGH OR VERY HIGH CATEGORY
AGAIN ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.